Q. I am at my wit’s end. I’ve been taking Prempro for hot flashes. Now my doctor wants me to stop because of cancer concerns. Whenever I quit, though, the hot flashes return worse than ever.
My friends swear by bio-identical hormones but my doctor says that they have not been proven any safer than Prempro. She wants me to try Effexor XR but I am not ready to take an antidepressant for hot flashes. Help!
A. Your doctor may be reacting to a study reported at the American Association for Cancer Research this spring. The Nurses Health Study acquired data from 60,000 women over several decades. Those who took postmenopausal estrogen were at greater risk of breast cancer. Progesterone increased the risk even more.
Bio-identical hormones have not been tested so thoroughly, so your doctor is erring on the side of caution. For more information on dealing with hot flashes and vaginal dryness plus the pros and cons of hormones, we are sending you our Guide to Menopause. In it we discuss non-drug approaches such as Pycnogenol and black cohosh.
Although antidepressants like fluoxetine (Sarafem), venlafaxine (Effexor) or paroxetine (Paxil) may ease hot flashes, stopping such drugs suddenly can cause unpleasant withdrawal symptoms including dizziness, headache and hot flashes. Sexual side effects are not uncommon with such medications. Lower libido and inability to achieve orgasm are other possible complications.
Should you wish a more in-depth overview of dealing with menopausal symptoms, we think you will find our chapter in Best Choices from The People’s Pharmacy quite robust. It goes from page 353 to page 371 and includes a detailed discussion of the pros and cons of estrogen and progesterone, black cohosh, soy, antidepressants, gabapentin, Estring and various personal lubricants.